Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

April 20, 2008Craven County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 20, 2008, 9:43 PM EDT for Craven County, Pitt County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2008, 9:43 PM EDT (01:43 UTC)
Expired
Apr 20, 2008, 10:18 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Craven County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr
Apr 20, 8:01 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 210143
SVRMHX
NCC049-147-210230-
/O.NEW.KMHX.SV.W.0033.080421T0143Z-080421T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
943 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 1030 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT BARNWELL...OR ABOUT 15 MILES EAST OF KINSTON...AND MOVING
  NORTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF QUINERLY BY 955 PM EDT...
  HONOLULU...RIVERSIDE...JOHNSONS MILLS AND 7 MILES NORTHWEST OF
  VANCEBORO BY 1000 PM EDT...
  CALICO AND SHELMERDINE BY 1015 PM EDT...
  BELGRADE AND BLACK JACK BY 1030 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3514 7728 3523 7747 3525 7744 3528 7744
      3533 7741 3534 7739 3535 7740 3556 7728
      3551 7718 3542 7719 3537 7710
TIME...MOT...LOC 0143Z 209DEG 19KT 3527 7732

$$
2 follow-up statements
000 
WWUS52 KMHX 210207
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1007 PM EDT SUN APR 20 2008

NCC049-147-210230-
/O.CON.KMHX.SV.W.0033.000000T0000Z-080421T0230Z/
PITT NC-CRAVEN NC-
1007 PM EDT SUN APR 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN CRAVEN AND SOUTHEASTERN PITT COUNTIES...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HONOLULU...OR ABOUT 10 MILES SOUTHEAST OF
AYDEN...MOVING NORTHEAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELMERDINE BY 1015 PM EDT...
  BELGRADE AND BLACK JACK BY 1025 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3514 7728 3523 7747 3525 7744 3528 7744
      3533 7741 3534 7739 3535 7740 3556 7728
      3551 7718 3542 7719 3537 7710
TIME...MOT...LOC 0207Z 207DEG 19KT 3539 7727

$$
000 
WWUS52 KMHX 210218
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1018 PM EDT SUN APR 20 2008

NCC049-147-210228-
/O.CAN.KMHX.SV.W.0033.000000T0000Z-080421T0230Z/
PITT NC-CRAVEN NC-
1018 PM EDT SUN APR 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAVEN AND
SOUTHEASTERN PITT COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
EASTERN NORTH CAROLINA.

THE STORMS HAVE WEAKENED AND ARE NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3514 7728 3523 7747 3525 7744 3528 7744
      3533 7741 3534 7739 3535 7740 3556 7728
      3551 7718 3542 7719 3537 7710
TIME...MOT...LOC 0218Z 207DEG 19KT 3544 7724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:16 PM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 3:16 PM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT SUN APR 20 2008

.SYNOPSIS...
AN UPPER LOW WILL DRIFT EAST SOUTHEASTWARD INTO NORTH CAROLINA
TONIGHT...AND WILL CONTINUE TO LINGER INTO TUESDAY...WHICH WILL LEAD
TO A WETTER PATTERN ACROSS EASTERN NORTH CAROLINA. HIGH PRESSURE
WILL BUILD OVER THE SE BY MID WEEK AND WILL REMAIN OVER THE AREA
UNTIL FRIDAY. ANOTHER FRONT WILL APPROACH FROM THE WEST SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SFC LOW OVER THE REGION HAS PRODUCED A WEAK BOUNDARY OVER THE
REGION JUST E OF THE COASTAL PLAINS. MOIST CONV ALONG THE BDRY
COMBINED WITH AN UNSTABLE ENV...LEFT OVER FROM MORNING CONVECTION
AND MOSTLY SUNNY SKIES THIS AFT...HAS LED TO TSRA DEVELOPMENT WITH
SVR POTENTIAL. A WATCH HAS BEEN ISSUED FOR THE EAST...WITH THE
PRIMARY THREAT HAIL AND WET MICROBURSTS. COVERAGE AREA PROGGED TO
KEEP XPANDING ACROSS THE COASTAL PLNS. SVR FOCUS CAUSED BY COLD
POOL ALOFT AND STEEP LAPSE RATES...COMBINED WITH WARM/MOIST AIR
ADVECTING INTO THE REGION. THIS UNSTABLE ENVIRONEMENT PRONE FOR
MOD/HEAVY RAIN...AND HAIL AS FZ LVLS AROUND 10K FT. THE FURTHER E
IN THE CWA...THE MORE OF A THREAT OF HEAVY RAIN/WIND WHILE IN THE
COASTAL PLAINS THE COOLER AIR ALOFT COULD LEAD TO MORE HAIL
PRODUCERS. HEAVY RAIN POTENTIAL WILL KEEP QPF AROUND 1-2 INCH
AMTS IN STRONGER STORMS. ONCE STRONGER CONVECTION DIES DOWN
TNT...EXP CONTINUED WARM/MOIST ADV TO KEEP RAIN POTENTIAL IN
THERE...ALONG WITH TSRA THOUGH DROPPING DOWN TO SLIGHT CHANCE.
TEMPS/HUMIDITY WILL REMAIN UP OVERNIGHT AS THE SFC LOW MAKE
LITTLE SE PROGRESSION.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE LOW WILL SLIDE SE THROUGHOUT THE DAY...CONTINUING THE RAIN
CHANCES. THE FLOW WILL SLOWLY BECOME MORE E IN THE NE CWA...WHICH
WILL BRING A WEAK ONSHORE FLOW. THIS SHOULD KEEP TEMPS SLIGHTLY
COOLER...WHICH WILL ALSO REDUCE THE SVR POTENTIAL/CONVECTION IN
THE AFT. THOUGH LESS TSRA EXP MON...WITH SUCH A COOL CUT OFF LOW
ALOFT WILL STILL SEE POTENTIAL AS STEEP LAPSE
RATES/WAA/CONVERGENCE OVER THE AREA REMAIN. THERE WILL BE BREAKS
IN THE PERIODS OF RAIN OVER THE AREA...BUT TOO DIFFICULT TO PIN
POINT SO WILL BLANKET LIKELY POPS IN THE NE...AND SCATTERED
ELSEWHERE. MODELS POINTING AT AROUND 5 TO 9 INCHES OF RAIN OVER
THE NEXT COUPLE DAYS...WITH HPC PROGGING MORE AROUND 2 TO 4
INCHES. THE BULK OF THE RAIN WILL BE SPREAD OUT OVER THE NEXT 24
TO 48 HRS...AND WITH FLOOD GUIDANCE OVER 6 DONT FEEL WATCHES
NECESSARY...WITH ONLY NUISANCE URBAN/LOW LYING FLOODING EXPECTED.
BY TUE THE RAIN CHANCES WILL SWITCH TO MORE OF A STRATIFORM RAIN
AS THE LOW SLIDES SE AND WE GET MORE E/NE FLOW.

&&

.LONG TERM/WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS INTO THE REGION FROM THE NE WEDNESDAY...WITH
RIDGE DEVELOPING ALOFT. THE SFC HIGH WEAKENS AND SHIFTS OFFSHORE
FRIDAY AND WITH THE UPPER RIDGE WILL KEEP DRY CONDITIONS ACROSS THE
AREA THROUGH FRIDAY BRINGING A WARMING TREND ACROSS THE REGION
THROUGH THE LATTER HALF OF THE WEEK. ECMWF AND GFS SHOW FRONT
PUSHING THROUGH THE BEGINNING OF THE WEEKEND. SO HAVE BUMPED UP POPS
A BIT FOR SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AREAS OF MVFR AND BRIEFLY IFR IN SCATTERED SHOWERS AND TSTMS
ACROSS THE REGION THRU THE AFTERNOON HOURS. WITH WIDESPREAD SHOWER
ACTIVITY...ANTICIPATE AREAS OF MVFR TO CONTINUE...WHICH WILL
BRIEFLY DROP TO IFR IN HEAVIER SHOWERS. WEATHER REMAINS UNSETTLED
INTO TUESDAY AS UPPER LOW SLOWLY MOVES SOUTHEAST ACROSS THE AREA.
SOME DRYING WILL LEAD TO VFR CONDITIONS WEDS INTO FRI.

&&

.MARINE...
GUSTY S/SE WINDS CURRENTLY...MAINLY DUE TO CONVECTION OVER THE
CSTL WATERS. GRADIENT WINDS ACTUALLY REMAIN BLO SCA BUT SWELL
ENERGY WILL PUSH COMBINED SEAS TO NEAR 6 FEET OVER AT LEAST PORTIONS
OF ALL THE COASTAL ZONES AND WILL HAVE SCA ALL AREAS TONIGHT. WINDS AND
SEAS SUBSIDE A BIT OVER SRN WATERS TOMORROW MORNING AS SFC LOW
SLIDES ESE AND SLOWLY TOWARD THE COAST TONIGHT...PLACING THE BEST
GRADIENT OVER NRN SECTIONS MONDAY AND SCA WILL DROP OFF MONDAY
MORNING OVER THE SRN TWO LEGS. AS THE UPPER LOW AND ATTENDENT SFC
LOW SLOWLY PROGRESS EAST AWAY FROM THE AREA TUESDAY THRU
THURSDAY...IT WILL SEND DECENT BACKSWELL ENERGY OVER THE WATERS
NORTH OF OCRACOKE AND SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY
OVER THOSE WATERS FROM TUESDAY INTO LATE WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR AMZ150-152-
     154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR AMZ156-158.

&&

SYNOPSIS...CLQ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTC
Hazardous weather outlook, Apr 20, 5:54 AM EDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 AM EDT SUN APR 20 2008

NCZ029-044-079-080-090>094-211000-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ103-104-211000-
OUTER BANKS DARE-OUTER BANKS HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ045>047-081-211000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ095-098-211000-
CARTERET-ONSLOW-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CRYSTAL COAST OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Apr 20, 6:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
645 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 WNW WILLIAMSTON       35.89N 77.17W
04/20/2008  E0.75 INCH       MARTIN             NC   LAW ENFORCEMENT

            PENNY SIZED HAIL AND SOME MINOR FLOODING NEAR THE
            INTERSECTION OF HIGHWAYS 125 AND 903.

&&

MWILLIS
Local storm report, Apr 20, 6:48 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
648 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 S ROBERSONVILLE       35.80N 77.25W
04/20/2008  E0.75 INCH       MARTIN             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL AND MINOR FLOODING JUS
            SOUTH OF ROBERSONVILLE ALONG HIGHWAY 903.

&&

JELARDO
Local storm report, Apr 20, 6:59 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
659 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     5 ESE HAMILTON          35.92N 77.13W
04/20/2008                   MARTIN             NC   PUBLIC

&&

MWILLIS
Special weather statement, Apr 20, 7:32 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT SUN APR 20 2008

NCZ079-091-210030-
LENOIR-GREENE-
732 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT GREENE AND LENOIR COUNTIES UNTIL
830 PM EDT...

AT 732 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTHWEST OF
KINSTON...MOVING NORTH AT 13 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR ARBA AT 740 PM EDT...HOOKERTON...AND...SNOW HILL AT 755 PM
EDT...MAURY...AND...ORMONDSVILLE AT 815 PM EDT...LIZZIE AT 820 PM
EDT...CASTORIA AT 825 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DAWSON...INSTITUTE AND JASON.

WIND GUSTS OF 30 TO 40 MPH AND PEA TO MARBLE SIZE HAIL CAN BE
EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Apr 20, 7:35 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
735 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 W DAWSON              35.34N 77.65W
04/20/2008  E0.75 INCH       GREENE             NC   LAW ENFORCEMENT

            LENOIR 911 REPORTED DIME SIZE HAIL NORTHERN LENOIR COUNTY

&&

JELARDO
Special weather statement, Apr 20, 9:09 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
909 PM EDT SUN APR 20 2008

NCZ047-103-210245-
EASTERN DARE-WESTERN DARE-
909 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 1045 PM EDT...

AT 909 PM EDT...THERE WERE STRONG THUNDERSTORMS 15 MILES SOUTHEAST OF
MANNS HARBOR...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WANCHESE...AND...BODIE ISLAND LIGHTHOUSE AT 925 PM EDT...
MANTEO AT 935 PM EDT...WHALEBONE...AND...NAGS HEAD AT 940 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILL DEVIL
HILLS...KITTY HAWK...SOUTHERN SHORES...COLINGTON...DUCK...RODANTHE...
SANDERLING...AND STUMPY POINT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:18 PM EDTSpecial Marine WarningMHX42 min
Apr 20, 8:25 PM EDTSpecial Marine WarningMHX95 min
Apr 20, 8:47 PM EDTSpecial Marine WarningMHX88 min
Apr 20, 9:27 PM EDTAreal Flood AdvisoryMHXPitt2 hr
Apr 20, 10:17 PM EDTSpecial Marine WarningMHX58 min
Apr 20, 11:07 PM EDTAreal Flood AdvisoryMHXDare3 hr
Apr 20, 11:16 PM EDTSpecial Marine WarningMHX89 min
Apr 21, 8:29 AM EDTSpecial Marine WarningMHX61 min
Apr 21, 9:28 AM EDTSpecial Marine WarningMHX62 min
Apr 21, 11:47 AM EDTAreal Flood AdvisoryMHXDare, Hyde, Tyrrell4 hr
Apr 21, 12:51 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven39 min
Apr 21, 1:29 PM EDTSevere Thunderstorm WarningMHXCraven, Jones46 min
Apr 21, 1:55 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven50 min
Apr 21, 2:04 PM EDTSevere Thunderstorm WarningMHXCarteret, Onslow41 min
Apr 21, 2:14 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven46 min
Apr 21, 2:15 PM EDTSevere Thunderstorm WarningMHXCraven, Jones45 min
Apr 21, 2:26 PM EDTSevere Thunderstorm WarningMHXPamlico49 min
Apr 21, 2:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
Apr 21, 2:58 PM EDTSevere Thunderstorm WarningMHXCraven, Jones47 min
Apr 21, 3:09 PM EDTSevere Thunderstorm WarningMHXCraven, Pitt51 min
Apr 21, 3:42 PM EDTAreal Flood AdvisoryMHXDare, Hyde3 hr
Apr 21, 4:12 PM EDTSevere Thunderstorm WarningMHXOnslow48 min
Apr 21, 4:30 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow45 min
Apr 21, 4:35 PM EDTSevere Thunderstorm WarningMHXDuplin40 min
Apr 21, 5:08 PM EDTSevere Thunderstorm WarningMHXDuplin32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.